FDA Warns PPIs May Cause Severe Diarrheal InfectionFeb 9, 2012 | Parker Waichman LLP
Patients who take proton pump inhibitors (PPIs) may be at a higher risk of developing a serious condition called Clostridium difficile–associated diarrhea (CDAD). The danger prompted the U.S. Food & Drug Administration (FDA) to issue a Drug Safety Communication yesterday, and announce that it was working with the makers of PPIs to add information about their association with CDAD to the drug's labels.
CDAD is a type of diarrhea that does not improved. It is caused by Clostridium difficile (C. diff), a bacteria often spread in hospitals, which can be passed from person-to-¬person on contaminated equipment and on the hands of doctors, nurses, other healthcare providers and visitors. The condition can be treated with antibiotics, but often the most severe cases of C. diff infection require surgery.
In its Drug Safety Communication, the FDA advised healthcare providers to
- Consider a CDAD diagnosis for PPI users with diarrhea that does not improve.
- Advise patients to seek immediate care from a healthcare professional if they experience watery stool that does not go away, abdominal pain, and fever while taking PPIs.
- Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated.
- Report adverse events involving PPIs to the FDA MedWatch program, using the information in the "Contact FDA" box at the bottom of the page.
Patients should seek care immediately if they develop diarrhea that does not improve.
PPIs are sold as both prescription and over-the-counter (OTC) medications. Prescription PPIs (Dexilant, Nexium, Prevacid, Prilosec, Protonix, Vimovo and Zegerid) are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. Over-the-counter PPIs (Prilosec OTC, Prevacid 24hr and Zegerid OTC) are used to treat frequent heartburn.